Hail, Franklin
- When
- August 15, 1:30 AM CST
- Where
- Franklin County, Upland
- Measured
- 0.88 in hail
- Reported by
- Social Media
- Coordinates
- 40.320, -98.900
m. m.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GID wrote it up.
Between 11 p.m. CDT on Saturday the 14th and 8:30 a.m. on Sunday the 15th, numerous elevated thunderstorms occurred in various parts of South Central Nebraska, but with the most concentrated activity focused within a narrow, north-south band centered roughly from Arcadia-Elm Creek-Orleans. While the vast majority of this overnight-early morning activity was not severe, producing only heavy rain and sporadic small hail, there were a few reports of severe-criteria hail including a pocket of quarter to ping pong ball size stones in parts (not all) of Hastings around sunrise, and also copious amounts of hail up to quarter size near Elm Creek around 4 a.m. CDT that caused some crop and vehicle damage. Slightly smaller nickel size hail was also reported in Upland and near Arcadia. While rainfall totals varied widely outside the aforementioned narrow north-south swath, places within the heart of this mainly 10-mile-or-less wide strip averaged 1.50-3.00 inches, with a few of the highest measured totals featuring 3.72 near Orleans, 2.99 north-northwest of Holdrege and 2.98 south-southwest of Elm Creek. However, there were no reports of impactful flooding.
This mostly-nocturnal event was a fairly classic example of somewhat-subtle low-mid level moisture convergence (evident in the 850-700 millibar layer) and along the eastern fringes of a 30-40 knot southerly low level jet (850 millibars) promoting a mesoscale heavy rain band along with transient hail cores. In the mid-upper levels, South Central Nebraska resided under modest north-northwesterly flow containing a steady stream of embedded subtle perturbations. Timing-wise, the beginning stages of this event got underway around 11 p.m. as a briefly-isolated storm developed in eastern Dawson County. Over the course of the next several hours, the aforementioned north-south band became increasingly established within the western half of South Central Nebraska, while more scattered activity slowly drifted east along its eastern fringes. During the 5-7 a.m. CDT time frame the persistent band finally dissipated, shifting the focus to some of the spottier hail cores closer to the Highway 281 corridor (including the one over Hastings). After 7 a.m., a couple of more small hail cores pulsed up over parts of Clay, Hamilton and southwestern York counties, but by 8:30 a.m. CDT any strong convection had all but faded away. Through the balance of this event, instability/shear parameters featured around 1000-1500 J/kg most-unstable CAPE and 30-40 knots of effective deep-layer shear.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at Aug 14, 11:50 PM CST, 1 hour 40 minutes earlier.
AREA FORECAST DISCUSSION National Weather Service Hastings NE 1250 AM CDT Sun Aug 15 2021 .DISCUSSION...(This evening through Saturday) Issued at 248 PM CDT Sat Aug 14 2021 Upper level northwest flow over the central Plains today with a few small vort maxes upstream that will arrive late tonight into early Monday morning. A surface boundary will wander east into our western CWA later on today, and may eventually meander back to the west at some point by tomorrow. Later this evening a decent low-level jet will kick in with the axis just west of the CWA and could help support convection if it gets going. With the combination of the vort maxes within northwest flow and low-level jet, along with a slowly moving front as a possible focus, we will probably have at least a couple of storms pop up in this vicinity, focused well west of the tri-cities. The best support for severe weather would definitely be farther west in the CWA, with both the best deep layer shear and MLCAPEs this afternoon/evening in our west. Shear magnitude in the 0-6 km layer in our far west should be near 35 KTS, with MLCAPE in the 1500 J/kg realm. The boundary could drift east over time, and a couple of vort maxes later overnight into Sunday morning along with the boundary nearby will give us more chances of showers/t-storms with similar conditions persisting into Monday. Severe parameters indicate strong to severe storms possible both Sunday and Monday. Our best shot at precip might be toward Sunday night and early Monday morning with a possible MCS generated from a wave moving through along with low-level jet support for maintenance. Our best shot at a dry period will be Tuesday through Wednesday with overall shortwave ridging ahead of a trough moving into the the northwest United States. Models differ in exact timing, but this is the general time frame. Then the wave moves into the northern Plains and puts us into a cyclonic flow trough here, bringing back a shot at more storms and helping to keep the temperatures cool, especially toward the end of the forecast toward the end of the work week when we might not make it past 80 for highs by Friday. && .AVIATION...(For the 06Z KGRI/KEAR TAFS through 06Z Monday) Issued at 1238 AM CDT Sun Aug 15 2021 A line of thunderstorms has developed west of the terminals early this morning. Model guidance slowly progresses this line east through daybreak, with a VCTS or two expected to impact the terminals...mainly during the overnight hours. Given the relatively high based nature of this convection, VFR conditions are still expected to prevail with BKN CIGS expected to remain around 10kft. After thunderstorm chances diminish after day break, skies will gradually clear with steady southerly winds anticipated through the day. && .GID WATCHES/WARNINGS/ADVISORIES... NE...NONE. KS...NONE. && DISCUSSION...Heinlein AVIATION...Rossi
Hazardous Weather Outlook National Weather Service Hastings NE 248 PM CDT Sat Aug 14 2021 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 151200- Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance- Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York- Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin- Webster-Nuckolls-Thayer- 248 PM CDT Sat Aug 14 2021 This Hazardous Weather Outlook is for south central Nebraska and portions of north central Kansas. .DAY ONE...This Afternoon and Tonight. Thunderstorms are possible for portions of the area tonight across the outlook area. A few of these storms may be strong to severe, mainly along and west of Highway 183. .DAYS TWO THROUGH SEVEN...Sunday through Friday. There are on and off chances for thunderstorms Sunday through Friday. A few storms may be strong to severe Sunday and Monday, especially west of Highway 183. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More information may be obtained at the following web page: https://www.weather.gov/hastings Heinlein
Special Weather Statement
National Weather Service Hastings NE
1237 AM CDT Sun Aug 15 2021
KSZ005-NEZ083-150615-
Phillips KS-Harlan NE-
1237 AM CDT Sun Aug 15 2021
...A strong thunderstorm will impact portions of northern Phillips
and southeastern Harlan Counties through 115 AM CDT...
At 1236 AM CDT, Doppler radar was tracking a strong thunderstorm over
Woodruff, or 19 miles north of Phillipsburg, moving east at 5 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Woodruff around 1250 AM CDT.
Alma around 1255 AM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4000 9951 4025 9951 4021 9921 4006 9918
4000 9918 4000 9919 3999 9918 3979 9920
3980 9954
TIME...MOT...LOC 0536Z 288DEG 6KT 4001 9944
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
RossiSpecial Weather Statement
National Weather Service Hastings NE
221 AM CDT Sun Aug 15 2021
NEZ084-085-150800-
Franklin NE-Webster NE-
221 AM CDT Sun Aug 15 2021
...A strong thunderstorm will impact portions of northeastern
Franklin and northwestern Webster Counties through 300 AM CDT...
At 220 AM CDT, Doppler radar was tracking a strong thunderstorm near
Hildreth, or 21 miles southeast of Holdrege, moving east at 20 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Upland around 240 AM CDT.
Other locations in the path of this storm include Campbell.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4021 9902 4035 9896 4035 9853 4010 9859
TIME...MOT...LOC 0720Z 281DEG 17KT 4030 9901
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
RossiThe Grand Island radar (KUEX), 39 km away, was scanning. The volume nearest the first event began at 07:31 UTC.
4 hail. Local standard time, as filed.
Hail up to quarter size caused some damage to vehicles, buildings, and crops.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2021Every state in 2021This day in weather historyWarnings in Nebraska, August 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 977988, 977989, 977990, 977991.